Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 151, NWS Blacksburg, VA

May 22, 2011Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2011, 5:46 PM EDT for Bedford County, Virginia. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 5:46 PM EDT (21:46 UTC)
Expired
May 22, 2011, 6:30 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:05 PM EDTHAIL 1.752 Ene Stewartsville, VA
May 22, 6:08 PM EDTHAIL 0.882 E Stewartsville, VANICKLE SIZE HAIL FELL ALONG ROSS ROAD IN THE COMMUNITY OF VINTON.
May 22, 6:20 PM EDTHAIL 0.88Ene Stewartsville, VA
May 22, 6:25 PM EDTHAIL 1.255 E Stewartsville, VAHAIL LASTED FOR ALMOST A HALF HOUR ALONG SAUNDERS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS51 KRNK 222146
SVRRNK
VAC019-222230-
/O.NEW.KRNK.SV.W.0151.110522T2146Z-110522T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 630 PM EDT.

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STEWARTSVILLE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  CHAMBLISSBURG...
  GOODVIEW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3732 7962 3719 7967 3727 7985 3729 7985
      3733 7983 3734 7980
TIME...MOT...LOC 2146Z 288DEG 9KT 3728 7978

$$

16
2 follow-up statements
635 
WWUS51 KRNK 222205
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT SUN MAY 22 2011

VAC019-222230-
/O.CON.KRNK.SV.W.0151.000000T0000Z-110522T2230Z/
BEDFORD VA-
605 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR WESTERN BEDFORD COUNTY...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHAMBLISSBURG...OR NEAR STEWARTSVILLE...MOVING EAST AT
10 MPH.

LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  CHAMBLISSBURG...
  GOODVIEW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3727 7983 3734 7980 3732 7962 3719 7967
TIME...MOT...LOC 2204Z 287DEG 8KT 3727 7975

$$

16
577 
WWUS51 KRNK 222231
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT SUN MAY 22 2011

VAC019-222240-
/O.EXP.KRNK.SV.W.0151.000000T0000Z-110522T2230Z/
BEDFORD VA-
631 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BEDFORD COUNTY EXPIRES
AT 630 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. THIS 
STORM WILL STILL BE CAPABLE OF PRODUCING DIME SIZE HAIL...IN 
ADDITION TO VERY HEAVY AND PROLONGED DOWNPOURS. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3727 7983 3734 7980 3732 7962 3719 7967
TIME...MOT...LOC 2205Z 287DEG 8KT 3727 7975

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:51 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 22, 3:51 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SUN MAY 22 2011

.SYNOPSIS...
LOW PRESSURE WAS OVER THE NORTHERN PLAINS WITH A WARM FRONT
TRAILING INTO PENNSYLVANIA AND A COLD FRONT EXTENDING INTO TEXAS.
THIS LOW WILL MOVE EAST ACROSS THE GREAT LAKES AND BY WEDNESDAY
MORNING A FROM WILL EXTEND FROM THE MID ATLANTIC REGION INTO THE
SOUTHERN PLAINS.

&&

.NEAR TERM /THROUGH MONDAY/...
AIR MASS HAS BECOME WARM...HUMID AND UNSTABLE WITH FORECAST AREA
NOW IN THE WARM SECTOR. LITTLE TO TRIGGER THUNDERSTORMS THIS
AFTERNOON BUT EXPECT COMPLEX OF STORMS MOVING THROUGH KENTUCKY AND
TENNESSEE WILL REACH THE FORECAST AREA THIS EVENING. LAST FEW RUNS
OF THE HRRR AND LOCAL WRF BRING THE SHOWERS AND THUNDERSTORMS FROM
WEST TO EAST ACROSS THE COUNTY WARNING AREA BETWEEN AROUND 23Z/7PM
AND 04Z/MIDNIGHT.

SURFACE DEW POINTS CONTINUE TO RISE IN ALL BUT THE HIGHEST
ELEVATIONS. COMBINED WITH LIGHT SOUTHWEST WINDS AND CLOUD COVER
THERE WILL ONLY BE A SMALL DROP IN TEMPERATURES OVERNIGHT. TRENDED
LOWS TOWARD THE MILDER MET GUIDANCE.

A SECOND CLUSTER OF STORMS MAY BE APPROACHING THE WESTERN COUNTY
WARNING AREA MONDAY MORNING...BUT MODELS NOT AS CONSISTENT WITH
THIS SOLUTION. STILL KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY.
WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE
BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE
MORNING...ESPECIALLY WEST OF THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A
PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE
FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE
TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF
SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE
TROUGH PATTERN OVER CENTRAL CONUS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE
FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE.
FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER
TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR
REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG
DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS
AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL
FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE
REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS
IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL
TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING
DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO
MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE
WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH
FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS
WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE
WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
EXPECT SCATTERED TO BROKEN STRATOCUMULUS THROUGH 00Z WITH ISOLATED
THUNDERSTORMS. CHANCE OF STORMS AT ANY INDIVIDUAL AIRPORT IS TOO
LOW BEFORE 00Z TO ADD TO THE TAFS AT THIS TIME.

A WARM FRONT HAS MOVED THROUGH TE MID ATLANTIC REGION LEAVING THE
AREA IN A HUMID UNSTABLE AIR MASS. A COMPLEX OF THUNDERSTORMS OVER
WESTERN TENNESSEE AT 18Z IS EXPECTED TO MOVE NORTHEAST INTO THE
FORECAST AREA...REACHING BLF AND LWB AROUND 23Z AND LYH AND DAN
AROUND 03Z. HRRR AND LOCAL WRF WERE VERY SIMILAR IN THE TIMING OF
THE PRECIPITATION. USED THIS GUIDANCE TO ADD THUNDERSTORMS INTO
THE TAFS. HAD KEPT CONDITIONS MVFR IN THE TAFS WITH THE
THUNDERSTORMS BUT BRIEF PERIODS OF HEAVY RAIN AND IFR CEILINGS AND
VISIBILITIES ARE POSSIBLE WITH ANY OF THE STRONGER STORMS.

SURFACE DEW POINTS WILL REMAIN IN THE 60S OVERNIGHT AND ANY
LOCATIONS THAT HAVE RAIN IN THE EVENING WILL LIKELY HAVE FOG JUST
AFTER THE RAIN ENDS. HAVE ADDED MVFR FOG TO THE TAFS SINCE RAIN IS
EXPECTED.

MODELS WERE IN LESS AGREEMENT WITH THE CHANCE OF RAIN ON MONDAY.
SOME SUGGEST THERE MAY BE MORE SHOWERS AND THUNDERSTORMS COMING
INTO THE MOUNTAINS ON MONDAY MORNING. ANOTHER SOLUTION HAS MORE
STORM DEVELOPMENT EAST OF THE BLUE RIDGE IN THE AFTERNOON.
CONFIDENCE TOO LOW AT THIS POINT TO PUT ANY SHOWERS OR THUNDER IN
THE TAFS BEFORE 18Z MONDAY.

BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY
THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
Hazardous weather outlook, May 22, 4:28 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT SUN MAY 22 2011

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-232030-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
428 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR INTO THIS
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY
NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-232030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
428 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR THIS EVENING.
DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR MONDAY INTO
MONDAY NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DS

In the hours before

Special weather statement, May 22, 5:33 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN MAY 22 2011

VAZ034-222230-
BEDFORD VA-
533 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 529 PM EDT...A SLOW MOVING THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING EAST AT 5 MPH.

THIS STORM MAY PRODUCE PEA-SIZED HAIL. PROLONGED PERIODS OF HEAVY
RAIN ARE ALSO EXPECTED FROM THIS STORM...AND MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR STEWARTSVILLE AROUND 550 PM.

LAT...LON 3733 7969 3721 7973 3725 7985 3727 7985
      3730 7984 3732 7985 3732 7984 3733 7982

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:33 PM EDTSpecial Weather StatementRNKCity of Roanoke57 min
May 22, 5:58 PM EDTFlash Flood WarningRNKBedford2 hr
May 22, 6:47 PM EDTSevere Thunderstorm WarningRNKGrayson43 min
May 22, 7:00 PM EDTSpecial Weather StatementRNKBedford60 min
May 22, 7:05 PM EDTSevere Thunderstorm WarningRNKBedford31 min
May 22, 7:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.